One and done: a heroin and fentanyl cocktail

There was her 28-year-old daughter lifeless in an ICU bed.

Her name was Tricia, and she had dabbled with drugs since she was 15. As a child, she was artistic, adventurous, and always found excitement with other kids who tended to do risky things. She’d justify their behavior and say they were more fun and had better personalities.

Eventually, her mom and dad moved to a small town thinking it would be a safer environment. But when Tricia started middle school, she again sought friendships with those “bad kids” on the edge.

It was as if she was heading down a path of destruction her whole life.

But her unsavory friendships didn’t keep her from excelling scholastically. Tricia was quite the student: she was smart, absorbed information in a flash and had a mind like a computer that was always on. And she was especially good at biology and chemistry. In fact, she obtained a bachelor’s degree in chemistry — she was that smart.

After college, she landed a decent job. A job that paid the bills and her drug habit.

Heroin costs less than Percocet pills on the street. But there was also a new way to get high in town. The “ultimate high.”

The combo: Heroin laced with fentanyl.

ER docs and nurses call this mixture “one and done.”

But that didn’t matter to Tricia or the crowd she hung out with. Even though they heard that this combination killed, they were willing to take a chance. They knew it wouldn’t happen to them.

After all, weren’t they invincible?

Apparently, they weren’t.

A car sped up to the ER entrance, and Tricia was pushed out right before her “friends” put the pedal to the metal and took off. Workers later said it was too late to capture the license plate. All they knew was that it was a red Mustang. Other than that, the occupants of the vehicle were a mystery.

There was her body on the cold pavement. No pulse. No breathing.

“Code Blue” blared throughout the hospital.

CPR, intubation, central line, loads of normal saline, Levophed, and vasopressin — it took over 20 minutes to gain a pulse on Tricia. They found opiates in her blood.

Her “friends” had thrown her wallet out when they dumped the body. That’s how the hospital identified her.

But her mother already knew something was up. It was a week since she last heard from her daughter, and Tricia usually called every other day. After dealing with Tricia’s friends who “knew nothing,” mom called the police who heard of the dump and referred her to the hospital.

The ICU nurses understood she was dead. It was just a matter of time after so many hours of ineffective “Code Cool” protocols. We lowered her temperature to preserve her vital organs, but it was too late. She was down for too long.

Her mom rushed in, shook her beloved daughter’s arms and screamed, “Wake up, Tricia! Wake up!” The only movement was a decerebrate response.

Tricia moved her mom thought.

“She’s moving!” her excited mom yelled to the nurses. But we had to explain to her that movement from decerebrate response is one of the worse signs of neurological damage.

Tricia’s body was rigid with head and neck arched backward.

After EEGs, MRIs, cold caloric tests and failing “Code Cool,” the promising, smart, adventurous woman with a chemistry degree was pronounced brain dead.

Another one down.

One and done — the ultimate high.

Death.

Was it really worth it, Tricia?

Heroin and fentanyl. They call it “Theraflu,” “Bud Ice” or “Income Tax.” And it’s happening across the country in cities and town big and small. Some are lucky. Some get to the ER in time. Naloxone (Narcan) IV push can reverse heroin. But when it’s laced with fentanyl the chances are much slimmer like Tricia’s case.

Should you know someone or YOU are that someone, get help. Get treatment. Go to rehab. You can start over.

Do something or accept and expect that you might be six feet under.

Remember, it’s one and done.

Debbie Moore-Black is a nurse who blogs at Do Not Resuscitate.

Image credit: Shutterstock.com

View 1 Comments >

Most Popular

Get KevinMD's 5 most popular stories.